On the solvability of bilinear equations in finite fields

Research output: Contribution to journalArticlepeer-review

20 Citations (Scopus)
5 Downloads (Pure)


We consider the equation ab + cd = λ, a ε A, b ε B, c ε c, d ε D over a finite field q of q elements, with variables from arbitrary sets $ A, B, C, D ⊆ F_q. The question of solvability of such and more general equations has recently been considered by Hart and Iosevich, who, in particular, prove that if $ A # B # C # D ≥ C q3 ,$ for some absolute constant C > 0, then above equation has a solution for any q*. Here we show that using bounds of multiplicative character sums allows us to extend the class of sets which satisfy this property.

Original languageEnglish
Pages (from-to)523-529
Number of pages7
JournalGlasgow Mathematical Journal
Issue number3
Publication statusPublished - Sep 2008

Bibliographical note

Copyright 2008 Cambridge University Press. Article originally published in Glasgow Mathematical Journal, Volume 50, Issue 3, pp. 523-529. The original article can be found at http://dx.doi.org/10.1017/S0017089508004382


Dive into the research topics of 'On the solvability of bilinear equations in finite fields'. Together they form a unique fingerprint.

Cite this